Opsoclonus

Background

Opsoclonus is involuntary, irregular multidirectional saccadic eye movements. It occurs at fixed gaze and has been reported with various medication overdoses such as organophosphates, lithium, cetirizine, amitryptiline, and diphenhydramine.[1]

Clinical Features

  • Multidirectional involuntary eye movements when at fixed gaze

Differential Diagnosis

Neurologic Causes

Toxicologic

Evaluation

Evaluation for symptoms of vertigo, CVA, and due to the association with medication overdoses, a psychiatric screening is worth consideration

  1. Glucose check
  2. Full neuro exam
  3. TM exam
  4. CTA or MRA (diagnostic study of choice) of the neck/brain if symptoms consistent with central cause

Management

  • Supportive care and treatment focused on the underlying cause of the opsoclonus

Disposition

Generally patients are admitted if the etiology is due to an overdose and further supportive care and psychiatric monitoring is required.

See Also

External Links

NEJM Opsoclonus

References

  1. Carstairs S. et al. Opsoclonus Due to Diphenhydramine Poisoning. N Engl J Med 2010; 363:e40